Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Flagstaff, AZ

January 11, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jan 11, 2005, 5:28 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 5:28 PM MST (00:28 UTC)
Expired
Jan 11, 2005, 8:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 120031
FFWFGZ
AZC025-120300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
528 PM MST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF PRESCOTT

* UNTIL 800 PM MST

* AT 527 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ALONG GRANITE CREEK IN THE PRESCOTT AREA.  

FLOOD WATERS ARE MOVING DOWN GRANITE CREEK. SOME 
CROSSINGS...INCLUDING SIXTH STREET...ARE CLOSED IN PRESCOTT DUE TO 
THE SWIFTLY FLOWING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3437 11257 3444 11242 3461 11243 3456 11255

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 3:10 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 11, 3:10 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
310 PM MST TUE JAN 11 2005

.SYNOPSIS...AREAS OF RAIN AND HIGH ELEVATION SNOW WILL CONTINUE INTO
EARLY WEDNESDAY MORNING AS A MOIST PACIFIC STORM SYSTEM MOVES ACROSS
THE REGION. SNOW LEVELS WILL FALL AS LOW AS 5000 FEET BY LATE THIS
EVENING WITH ACCUMULATING SNOW ABOVE 6000 FEET. IMPROVING CONDITIONS
WILL DEVELOP BY WEDNESDAY AND CONTINUE INTO THE WEEKEND.
&&

.DISCUSSION...COMBINATION OF MELTING SNOW AT HIGHER ELEVATIONS AND
MODERATE RAINFALL AMOUNTS HAS LED TO PROBLEMS WITH FLOODING IN
CERTAIN AREAS TODAY. FLOOD ADVISORY AND WARNING PRODUCTS WERE ISSUED
THIS MORNING FOR PORTIONS OF CENTRAL ARIZONA...SEE PRODUCTS
PHXFLSFGZ AND PHXFLWFGZ FOR DETAILS. MOST AREAS ABOVE 6500 FEET HAVE
NOW CHANGED OVER TO SNOW...REDUCING THE FLOODING THREAT.

STRONG COLD FRONT IS MOVING THROUGH WESTERN ARIZONA THIS AFTERNOON
AND WILL CROSS THE STATE OVERNIGHT. ALONG AND AHEAD OF THE
FRONT...LARGE AREAS OF CONVECTION HAVE DEVELOPED. LOOKS AS IF THIS
WILL HOLD TOGETHER AS IT MOVES THROUGH THE CWA. THIS BAND WILL
LIKELY GIVE US ENOUGH SNOW TO VERIFY OUR CURRENT SNOW
ADVISORIES...SOMEWHERE ON THE ORDER OF 4 TO 6 INCHES. AFTER THE
FRONT MOVES THROUGH...ADDITIONAL SNOW SHOWERS WILL BE POSSIBLE
THROUGH AT LEAST MIDNIGHT AS A COLD POOL ALOFT MOVES OVER THE AREA.
WILL ADD THE WHITE MOUNTAINS ABOVE 6500 FEET TO OUR SNOW
ADVISORY...BUT WILL KEEP IT GOING IN THAT AREA THROUGH 4
AM...WHEREAS THE REST OF THE AREA WILL EXPIRE AT MIDNIGHT.

BY WEDNESDAY...THE UPPER LOW WILL RAPIDLY EXIT THE REGION TO THE
EAST...LEAVING THE AREA IN A DRY NORTHWEST FLOW FOR A FEW DAYS.
AFTERNOON TEMPERATURES WILL NOT BE QUITE AS COLD AS PREVIOUSLY
EXPECTED THROUGH SATURDAY AS CENTRAL U.S. ARCTIC AIRMASS NOW
FORECAST TO STAY WELL EAST OF OUR AREA.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH CONTINUES THROUGH 12 AM WEDNESDAY FOR ZONES
AZZ006-007-008-018-037-038.

FLOOD WARNING FOR EAST CENTRAL YAVAPAI COUNTY FOR SECTIONS OF THE
VERDE RIVER AND OAK CREEK UNTIL 915 AM WEDNESDAY...SEE PHXFLWFGZ FOR
DETAILS

SNOW ADVISORY THROUGH 12 AM WEDNESDAY FOR ELEVATIONS ABOVE 6500 FEET
FOR ZONES AZZ004-006-007-015-016.

SNOW ADVISORY THROUGH 4 AM WEDNESDAY FOR ELEVATIONS ABOVE 6500 FEET
ZONE AZZ017.

&&

JJ
Hazardous weather outlook, Jan 11, 11:30 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1130 AM MST TUE JAN 11 2005

AZZ004>018-037>040-121400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1130 AM MST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A STRONG AND MOIST PACIFIC STORM SYSTEM WILL SWEEP ACROSS ARIZONA
TODAY BRINGING HEAVY RAIN TO THE LOWER ELEVATIONS AND MODERATE SNOW
TO HIGHER ELEVATIONS. BREEZY TO WINDY CONDITIONS ARE EXPECTED TO
ACCOMPANY THE PRECIPITATION. A FLASH FLOOD WATCH REMAINS IN EFFECT. SEE
PRODUCT PHXFFAFGZ FOR DETAILS. A SNOW ADVISORY HAS BEEN ISSUED FOR
THE HIGHER ELEVATIONS. SEE PRODUCT PHXWSWFGZ. A FLOOD WARNING HAS
ALSO BEEN ISSUED FOR EAST CENTRAL YAVAPAI COUNTY...INCLUDING
PORTIONS OF THE VERDE RIVER THROUGH 915 AM WEDNESDAY. SEE PRODUCT
PHXFLWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG AND MOIST PACIFIC STORM SYSTEM WILL MOVE EASTWARD OUT OF THE
STATE DURING THE MORNING HOURS. THE PROLONGED PERIOD OF HEAVY RAIN
AND SNOW WILL FINALLY COME TO AN END WITH DRY WEATHER RETURNING FOR
THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:01 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.